Florida, 2023

Damaging Winds in Florida, June 14, 2023

June 14, 2023 · NWS JAX · 12 events in 6 counties and zones

A surface front was across the southeast region with an upper-level trough across the deep south. Passing short wave troughs combined with a moist and unstable airmass triggered several waves of strong to severe storms across the local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front was across the southeast region with an upper-level trough across the deep south. Passing short wave troughs combined with a moist and unstable airmass triggered several waves of strong to severe storms across the local area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 14, 6:42 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 14, 6:42 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
742 PM EDT Wed Jun 14 2023

...New AVIATION...

.UPDATE...
Issued at 427 PM EDT Wed Jun 14 2023

A Tornado Watch has been issued for southeast Georgia, the
adjacent local waters, and Nassau county. Damaging winds and large
hail are also possible this evening.

&&

.NEAR TERM...
Issued at 401 PM EDT Wed Jun 14 2023

Clusters of severe thunderstorms are currently moving westward
into southeast Georgia into a favorable environment for activity
to continue. These storms may organize well and will track across
southeast Georgia this evening, reaching the Atlantic coast just
before midnight.

Another wave of strong to severe thunderstorms will move into
interior southeast Georgia / Suwannee valley just after midnight.
The east southeasterly propagating squall line will be capable of
producing all hazards: damaging winds, large hail, heavy
rainfall, and possibility a few isolated tornadoes. The latest
HRRR run has shifted the strongest convection southward from
southeast Georgia into northeast Florida, but there is still
uncertainty with exact location of the squall line's path.

With an overnight severe weather threat, residents of northeast
Florida and southeast Florida should have multiple ways to receive
warnings, including ways to wake them from a sound sleep.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 401 PM EDT Wed Jun 14 2023

Thursday... A line of strong to severe thunderstorms will be
moving southeasterly overnight into Thursday morning. These storms
will be capable of producing severe winds, large hail, and
possibly a tornado. North central Florida will likely be seeing
the worst of it predawn through a few hours after sunrise.

The forecast Thursday and will be very dependent on the mesoscale
features left behind from tonight's convective activity and the
position of the residual front boundary. With significant heating
again, thunderstorm activity will be possible through the day
area- wide. Currently seeing afternoon forecast surface based CAPE
over 2,000 J/kg, DCAPE near 900 J/kg, effective bulk shear of
40-50 knots, and steep mid level lapse rates of 6.5-8.0 C/km. SPC
is highlighting our western counties under a 'Slight' risk, with
the rest under a 'Marginal' risk with all hazards possible, again
this forecast is dependent on the location of the residual front
boundary.

In addition to all the severe threats, heavy rainfall producing
localized flooding issues will be possible area- wide, as several
rounds of heavy thunderstorms will be impacting the area.
Currently, WPC has a 'Slight' risk of excessive rainfall Thursday
over southeast Georgia.

Friday... Convection will linger overnight Thursday into Friday,
with numerous storms developing area-wide all day Friday again.
Westerly winds will continue, keeping the Atlantic sea breeze
pinned to the east coast.

Near-normal temperatures expected Thursday and Friday, with highs
in the upper 80s to lower 90s and low temperatures near 70.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 401 PM EDT Wed Jun 14 2023

Daily rounds of diurnal thunderstorms are expected through this
period, with the highest PoPs being in the afternoon and evening
typically over northeast Florida. Hot, near-normal temperatures
will occur each day, with the highest heat indices reaching into
the lower 100s on Sunday and Monday.

&&

.AVIATION...
(00Z TAFS)
Issued at 742 PM EDT Wed Jun 14 2023

A non uniform line of SHRA and TSRA has formed over southeast GA,
and extending east-northeastward to just to the northwest of SSI
as of 2330Z. This line will progress southeast through late
tonight with strong to severe level erratic winds, reduced
visibility, lowered ceilings, and heavy downpours possible at all
sites. The first to be impacted will be SSI from about 01 to 03Z,
then progressing southeast and clearing all sites by about 04 to
05Z. A second line of convection is expected into the morning
hours from northwest to southeast which will originate from MS and
AL overnight. There is more uncertainty with respect to the timing
of this second period of TSRA as this will highly depend on how
the area of TSRA evolves overnight. Have kept all sites as PROB30
for now given uncertainty, with gusty winds of 30kts or higher
once again possible with this secondary area. Diurnal convection
will be expected again Friday afternoon and evening as a frontal
boundary will be nearly stationary over the area.

&&

.MARINE...
Issued at 401 PM EDT Wed Jun 14 2023

A stationary frontal boundary will remain positioned to the north
of our local waters over the next several days. Outside of
thunderstorm activity, this weather pattern will maintain west-
southwesterly winds through the upcoming weekend and into early
next week. Disturbances aloft moving across our region will
trigger thunderstorms each afternoon into evening, with a higher
chance of strong thunderstorms over the Georgia waters. Stronger
thunderstorms will be capable of producing strong wind gusts,
hail, and waterspouts through Thursday. Evening wind surges will
bring speeds up towards Caution levels outside of thunderstorm
activity each evening, especially offshore.

Rip Currents: Low rip current risk Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  86  70  88 /  70  80  80  50
SSI  73  87  73  88 /  50  80  80  60
JAX  73  90  74  89 /  60  80  70  70
SGJ  74  91  74  91 /  60  70  60  70
GNV  74  89  74  90 /  60  70  60  70
OCF  75  90  76  90 /  40  60  40  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 14, 7:24 PM EST, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
824 PM EDT Wed Jun 14 2023

GAZ162-163-250-350-364-150100-
Clinch GA-Western Charlton GA-Echols GA-Northern Ware GA-
Southern Ware GA-
824 PM EDT Wed Jun 14 2023

...Strong thunderstorms will impact portions of northeastern Echols,
central Ware, central Clinch and western Charlton Counties through
900 PM EDT...

At 824 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Stephen Foster State Park
to 9 miles north of Needmore. Movement was southeast at 10 mph.

HAZARD...Wind gusts of 45 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Georgia.

&&

LAT...LON 3112 8233 3101 8237 3070 8250 3068 8259
      3069 8258 3071 8261 3072 8267 3073 8269
      3073 8273 3074 8278 3075 8281 3077 8281
      3078 8283 3081 8283 3083 8285 3084 8288
TIME...MOT...LOC 0024Z 297DEG 7KT 3095 8242 3080 8273

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SANDRIK
Special weather statement, Jun 14, 7:30 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
830 PM EDT Wed Jun 14 2023

FLZ020-150100-
Hamilton FL-
830 PM EDT Wed Jun 14 2023

...Strong thunderstorms will impact portions of Hamilton County
through 900 PM EDT...

At 829 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jennings to 12 miles southeast of
Monticello. Movement was south at 40 mph.

HAZARD...Wind gusts of 45 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jasper, Jennings, White Springs, Suwannee River State Park, Belmont,
Blue Springs and Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Georgia.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
northern Florida.

&&

LAT...LON 3058 8326 3062 8302 3060 8269 3056 8273
      3053 8273 3040 8265 3033 8269 3032 8272
      3033 8272 3034 8284 3037 8289 3039 8289
      3039 8292 3043 8300 3043 8312 3039 8317
      3041 8318 3042 8322 3046 8322 3047 8323
TIME...MOT...LOC 0029Z 346DEG 33KT 3059 8305 3045 8368

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SANDRIK
Special weather statement, Jun 14, 7:45 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
845 PM EDT Wed Jun 14 2023

FLZ023-122-GAZ162-163-350-364-150100-
Baker FL-Northern Columbia FL-Clinch GA-Western Charlton GA-
Echols GA-Southern Ware GA-
845 PM EDT Wed Jun 14 2023

...Strong thunderstorms will impact portions of northwestern Baker,
northeastern Columbia, southeastern Echols, southeastern Ware,
southeastern Clinch and central Charlton Counties through 900 PM
EDT...

At 844 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fargo to near Belmont. Movement was
southeast at 40 mph.

HAZARD...Wind gusts of 45 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Georgia.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
northern and northeastern Florida.

&&

LAT...LON 3070 8250 3072 8204 3035 8268 3041 8265
      3044 8266 3045 8266 3046 8268 3047 8268
      3048 8270 3050 8271 3053 8273 3053 8271
      3056 8273 3060 8269 3060 8279 3061 8279
TIME...MOT...LOC 0044Z 334DEG 37KT 3069 8250 3056 8272

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SANDRIK
Special weather statement, Jun 14, 8:03 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
903 PM EDT Wed Jun 14 2023

FLZ024-124-GAZ165-166-150130-
Inland Nassau FL-Coastal Nassau FL-Inland Camden GA-
Coastal Camden GA-
903 PM EDT Wed Jun 14 2023

...Strong thunderstorms will impact portions of northeastern Nassau
and southeastern Camden Counties through 930 PM EDT...

At 902 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Jekyll Island to 7 miles
northwest of Yulee. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Marys, Kingsland, Fernandina Beach, Kings Bay Base, Yulee,
Dungeness, Cumberland Island and Harrietts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for northeastern
Florida...and southeastern Georgia.

&&

LAT...LON 3079 8142 3065 8141 3064 8182 3097 8150
      3096 8139
TIME...MOT...LOC 0102Z 256DEG 30KT 3095 8146 3069 8168

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SANDRIK
Local storm report, Jun 14, 8:09 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
909 PM EDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Tstm Wnd Dmg     4 NW Homerville         31.08N 82.80W
06/14/2023                   Clinch             GA   Emergency Mngr

            Got report from a Storm spotter and
            confirmed by Emer. Mgr of damage to a
            carport and a porch at a home located off of
            Berry Patch Rd, NW of Homerville AP. Time is
            estimated off Radar.

&&

AC
Special weather statement, Jun 14, 8:15 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
915 PM EDT Wed Jun 14 2023

FLZ020-021-023-122-222-GAZ364-150145-
Southern Columbia FL-Baker FL-Hamilton FL-Suwannee FL-
Northern Columbia FL-Western Charlton GA-
915 PM EDT Wed Jun 14 2023

...Strong thunderstorms will impact portions of Baker, Columbia,
Suwannee, Hamilton and south central Charlton Counties through 945 PM
EDT...

At 915 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Taylor to near Dowling Park. Movement was south at 35 mph.

HAZARD...Landspouts, wind gusts of 45 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Lake City, Live Oak, Jasper, Jennings, White Springs, Ichetucknee
Spring, Suwannee River State Park, Suwannee Springs, Columbia and
Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
northern and northeastern Florida.

&&

LAT...LON 3055 8224 3027 8207 3014 8237 3014 8246
      3010 8246 2989 8292 2996 8293 2996 8295
      3008 8307 3011 8312 3009 8319 3011 8323
      3027 8324 3031 8321 3035 8321 3039 8317
      3042 8322 3046 8322 3047 8324 3062 8327
TIME...MOT...LOC 0115Z 353DEG 29KT 3045 8225 3021 8318

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SANDRIK

The radar

The Jacksonville radar (KJAX), 29 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
June 14, 8:24 PM EST
Where
Nassau County, 1.89 mi NW of Kent
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
30.536, -81.996

Numerous trees were blown down across Hilliard. A large tree fell onto a house and a truck along Conner Road. Tree caused significant structural damage to the roof and walls. The truck sustained significant damage to the bed of the truck and the gas tank cap.

Thunderstorm Wind, Duval

When
June 14, 8:33 PM EST
Where
Duval County, Lakewood
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.430, -81.670

A tree was blown down on a home causing roof damage on the Jacksonville Northside along Briarcliff Road. Powerlines were also reported down in the northside area.

Thunderstorm Wind, Duval

When
June 14, 8:40 PM EST
Where
Duval County, (Jax)jacksnville Int
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
30.500, -81.680

The Jacksonville International Airport ASOS measured a wind gust of 59 mph.

Thunderstorm Wind, Duval

When
June 14, 8:51 PM EST
Where
Duval County, 0.31 mi SSW of Eggleston Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.346, -81.602

Several large trees were blown down in the Arlington area. A large tree fell and broke a fence and another large tree fell on parked cars near Lake Lucina Dr.

Thunderstorm Wind, Duval

When
June 14, 9:00 PM EST
Where
Duval County, 4.19 mi S of Center Park
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
30.220, -81.510

A wind gust of 60 mph was measured near I-295 and Baymeadows Road.

Thunderstorm Wind, Duval

When
June 14, 9:09 PM EST
Where
Duval County, (Nrb)nas Mayport
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
30.380, -81.420

The Naval Station Mayport AWOS measured a wind gust of 61 mph.

Thunderstorm Wind, Suwannee

When
June 14, 9:35 PM EST
Where
Suwannee County, 8.48 mi SSE of Lancaster
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.130, -83.170

Trees and power lines were blown down across the county. Several roads were blocked by fallen trees. The time of damage was based on radar data.

Thunderstorm Wind, Gilchrist

When
June 14, 9:50 PM EST
Where
Gilchrist County, 0.91 mi NE of Bell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.760, -82.860

Trees and power lines were blown down across the NW portion of the county. The time of damage was based on radar data.

Thunderstorm Wind, Gilchrist

When
June 14, 10:15 PM EST
Where
Gilchrist County, Trenton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.620, -82.820

Trees and power lines were blown down across the SE portion of the county. The time of the report was based on radar.

Thunderstorm Wind, Alachua

When
June 14, 10:15 PM EST
Where
Alachua County, 1.83 mi SW of Newberry
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
29.630, -82.640

Wind gusts of 70 to 75 mph were measured about 2 miles southwest of Newberry.

Thunderstorm Wind, Marion

When
June 14, 11:05 PM EST
Where
Marion County, 5.41 mi SSE of York
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.080, -82.260

A tree was blown down just north of SW 103rd Street. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
June 14, 11:25 PM EST
Where
Marion County, 1.81 mi E of Monroes Corner
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.030, -82.090

A tree was blown down across a power line near Southeast Highway 484. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099379, 1099367, 1099375, 1099368, 1099376, 1099377, 1099370, 1099373, 1099374, 1099378, 1099371, 1099372.